Virginia, 2002

Tornadoes and Hail in Virginia, April 28, 2002

April 28, 2002 · NWS RNK · 39 events in 19 counties and zones

A tornado formed in Bedford City and traveled east one half mile before dissipating. 5 east-southeast of Bedford City to 8 east-southeast of Bedford City, causing mainly damage to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
$7.4 million
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon and evening of the 28th produced two tornadoes, damaging winds, and hail up to golfball size.A tornado formed in Bedford City and traveled east one half mile before dissipating. The storm then produced sporatic wind damage for about the next 7.5 miles or from .5 east-southeast of Bedford City to 8 east-southeast of Bedford City, causing mainly damage to trees and power lines. A second tornado developed 8 miles east-southeast of Bedford City in Bedford County and remained on the ground for 10 miles before lifting about 5.5 miles west-northwest of Rustburg in Campbell County. Sporatic wind damage then occurred from 5.5 west-northwest of Rustburg to Rustburg. These winds destroyed several mobile homes, damaged about two dozen other mobile homes and knocked down trees.Many vehicles had windows broken out by hail in New Castle.Thunderstorm winds downed trees onto Route 40 in Keysville, downed trees in Halifax, snapped a power pole in Danville, downed trees in Clover, and downed trees onto Reed Lane in Willis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 28, 2:45 PM EST, 13 minutes earlier.

Area forecast discussion, Apr 28, 2:45 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
345 PM EDT SUN APR 28 2002

A TROUBLESOME COLD FRONT SPAWNING SEVERE WEATHER WILL PASS THRU THE
EAST COAST STARTING THIS AFTN/EVENING.  GOING TO KEEP SHOWER AND
THUNDERSTORMS IN FOR THIS EVENING THRU 900 PM.  COLD FRONT WILL PASS
THRU CWA AROUND MIDNIGHT WITH CAA TO FOLLOW.  WINDS WILL PICK UP TO
15-25 MPH ACROSS MOST OF RNK CWA WITH 20-30 MPH IN HIGHER
ELEVATIONS.  PRESSURE RISES DECREASE TOWARD THE EARLY MORNING
HOURS...SO NOT EXPECTING TO ISSUE WIND ADV.  850 JET WILL MIX DOWN
CREATING A FEW GUSTS BUT AGAIN NOT ADV CRITERIA.  GOING TO CONTINUE
WITH A MILD NIGHT...ESPECIALLY IN THE PIEDMONT WITH COLDER AIR SLOW
TO ARRIVE.

MONDAY...COOLER...DRIER AIR FILTERS IN WITH NW FLOW AND NORMAL TEMPS.
WINDS WILL ALSO REMAIN BREEZY AND BEGIN TO SUBSIDE AFTER SUNSET.
MONDAY NIGHT...HIGH PRESSURE OVER THE REGION SHOULD AID IN
DECOUPLING WINDS AND PROVIDE A COOL COMFORTABLE NIGHT.

TUE...COOL AIR LINGERS AS AN INCOMING WARM FRONT MOVES UP FROM THE
SW.  RNK IN STABLE AIR...SHOWERS TO START TUE NIGHT.

EXTENDED...TUE NIGHT-FRI MORNING...QUASI-STATIONARY FRONT SAG ACROSS
MID ATLANTIC.  DEPENDING ON ITS POSITION WILL DETERMINE PCPN
INTENSITY.  FOR NOW...EXPECTING SHOWERS TUE NIGHT-WED NIGHT...THEN
SHOWERS AND THUNDERSTORMS FOR THU/THU NIGHT...AND SHOWERS FRI
MORNING.

ROA   51  69  45  74 /  60   0   0   0
LYH   49  71  40  75 /  60   0   0   0
DAN   57  75  43  78 /  60   0   0   0
BLF   42  59  44  69 /  30   0   0   0
LWB   39  57  37  66 /  30   0   0   0
BCB   42  65  40  70 /  50   0   0   0
TNB   41  63  39  70 /  30   0   0   0

.RNK...
NC...NONE.

VA...TORNADO WATCH UNTIL 500 PM EDT SUNDAY FOR ZONES VAZ007...
VAZ009>012...VAZ015.

VA...TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES
VAZ013>14...VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.

WV...TORNADO WATCH UNTIL 500 PM EDT SUNDAY FOR ZONES WVZ042>045.

STONEFIELD

In the hours before

Special weather statement, Apr 28, 10:20 AM EST, 4 hours 38 minutes before
VAZ011>014-016>020-022>024-033>035-045>047-281715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT SUN APR 28 2002

...SCATTERED THUNDERSTORMS AND HEAVY RAIN CONTINUES ACROSS WESTERN
   AND SOUTHWEST VIRGINIA...

THE LEADING EDGE OF A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS
EXTENDED FROM AMHERST SOUTHWEST ACROSS ROCKY MOUNT TO NEAR GALAX.
THE BAND EXTENDED WESTWARD TO NEAR WARM SPRINGS...IN BATH COUNTY
SOUTHWESTWARD TO NEAR PEARISBURG. THE STORMS AND RAIN ARE MOVING
EASTWARD AROUND 40 MPH.

THE MAJOR PROBLEM SO FAR THIS MORNING HAS BEEN THE PONDING OF WATER
ON THE HIGHWAYS AND IN LOW LYING AREAS. RAINFALL AMOUNTS OF 1 TO 2
INCHES HAVE BEEN REPORTED FROM BATH COUNTY IN VIRGINIA...WEST ACROSS
GREENBRIER COUNTY WEST VIRGINIA. ADDITIONAL RAINFALL IS LIKELY
BY THIS AFTERNOON.

MOTORISTS NEED TO BE ALERT FOR POSSIBLE PONDING OF WATER.

DOC
Special weather statement, Apr 28, 11:41 AM EST, 3 hours 17 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
WVZ042>045-282200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT SUN APR 28 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING...

THUNDERSTORMS DEVELOPING ALONG A COLD FRONT OVER OHIO AND KENTUCKY
ARE EXPECTED TO MOVE EAST INTO THE APPALACHIANS THIS AFTERNOON.
SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS.

THE STORM SPOTTER NETWORK MAY BE ACTIVATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Apr 28, 2:10 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0303 PM    5NE HINTON                WV   1.00 INCH HAIL
04/28/02   SUMMERS

The radar

The Roanoke radar (KFCX), 52 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

29 hail, 7 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Craig

When
April 28, 2:58 PM EST
Where
Craig County, 3 mi W of New Castle
Measured
1.75 in hail
Reported by
UNKNOWN
Coordinates
37.480, -80.167

Hail, Botetourt

When
April 28, 3:03 PM EST
Where
Botetourt County, Fincastle
Measured
1.5 in hail
Reported by
UNKNOWN
Coordinates
37.500, -79.883

Hail, Botetourt

When
April 28, 3:10 PM EST
Where
Botetourt County, Lithia
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
37.483, -79.750

Hail, Craig

When
April 28, 3:15 PM EST
Where
Craig County, New Castle
Measured
1.75 in hail
Property damage
$10,000
Reported by
UNKNOWN
Coordinates
37.500, -80.117

Hail, Giles

When
April 28, 3:15 PM EST
Where
Giles County, Pearisburg
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
37.317, -80.733

Hail, Botetourt

When
April 28, 3:15 PM EST
Where
Botetourt County, 10 mi N of Troutville
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
37.567, -79.883

Hail, Salem (C)

When
April 28, 3:20 PM EST
Where
Salem (C) County, Salem (C)
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
37.300, -80.050

Hail, Wythe

When
April 28, 3:30 PM EST
Where
Wythe County, Wytheville
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
36.950, -81.083

Tornado, Bedford

When
April 28, 3:31 PM EST to 3:32 PM EST
Where
Bedford County, Bedford City
Rating
F1
Path length
0.5 mi
Path width
100 yd
Property damage
$1.2 million
Reported by
NWS STORM SURVEY
Coordinates
37.333, -79.533

A tornado formed in Bedford City and traveled east 1/2 mile before dissipating. The tornado destroyed four businesses and damaged 25 homes, 58 businesses, several dozen vehicles, and one church.

Thunderstorm Wind, Bedford

When
April 28, 3:32 PM EST to 3:43 PM EST
Where
Bedford County, 1 mi ESE of Bedford City
Reported by
NWS STORM SURVEY
Coordinates
37.330, -79.517

Hail, Bedford

When
April 28, 3:40 PM EST
Where
Bedford County, Goode
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.367, -79.383

Tornado, Bedford

When
April 28, 3:43 PM EST to 3:50 PM EST
Where
Bedford County, 8 mi ESE of Bedford City
Rating
F2
Path length
5 mi
Path width
150 yd
Injuries
1 direct, 0 indirect
Property damage
$3.0 million
Reported by
NWS STORM SURVEY
Coordinates
37.283, -79.400

A second tornado developed 8 miles east-southeast of Bedford City in Bedford County and remained on the ground for 5 miles before crossing over into Campbell County. This tornado injured one person, destroyed seven homes, three businesses, and about two dozen farm buildings. The tornado damaged about 129 other homes, 39 businesses, and a tractor trailer. Numerous trees were toppled.

Tornado, Campbell

When
April 28, 3:50 PM EST to 3:57 PM EST
Where
Campbell County, 11 mi WNW of Rustburg
Rating
F2
Path length
5 mi
Path width
100 yd
Injuries
11 direct, 0 indirect
Property damage
$3.0 million
Reported by
NWS STORM SURVEY
Coordinates
37.333, -79.283

The second tornado continued in Campbell County for about 5 miles before lifting about 5.5 miles west-northwest of Rustburg in Campbell County. This tornado injured 11 people, destroyed 15 homes, three businesses, and a church. The tornado damaged over 200 other homes, six businesses, two churches, 20 recreational vehicles, and several automobiles. Numerous trees were toppled, Some of the trees landed on homes, and two landed on vehicles.

Thunderstorm Wind, Campbell

When
April 28, 3:57 PM EST to 4:05 PM EST
Where
Campbell County, 6 mi WNW of Rustburg
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
37.317, -79.200

Hail, Bedford

When
April 28, 3:58 PM EST
Where
Bedford County, Forest
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.367, -79.283

Hail, Campbell

When
April 28, 4:00 PM EST
Where
Campbell County, Rustburg
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -79.100

Hail, Lynchburg (C)

When
April 28, 4:00 PM EST
Where
Lynchburg (C) County, Lynchburg
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.417, -79.150

Hail, Appomattox

When
April 28, 4:15 PM EST
Where
Appomattox County, 7 mi N of Evergreen
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
37.400, -78.783

Hail, Charlotte

When
April 28, 4:35 PM EST
Where
Charlotte County, Red Oak
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
36.783, -78.617

Hail, Charlotte

When
April 28, 4:35 PM EST
Where
Charlotte County, Cullen
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.117, -78.650

Thunderstorm Wind, Charlotte

When
April 28, 4:45 PM EST
Where
Charlotte County, Keysville
Reported by
UNKNOWN
Coordinates
37.050, -78.483

Hail, Pittsylvania

When
April 28, 4:50 PM EST
Where
Pittsylvania County, Hurt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.083, -79.283

Hail, Martinsville (C)

When
April 28, 5:00 PM EST
Where
Martinsville (C) County, Martinsville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.683, -79.867

Hail, Charlotte

When
April 28, 5:02 PM EST
Where
Charlotte County, 5 mi W of Charlotte Court Hous
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
37.050, -78.717

Hail, Halifax

When
April 28, 5:15 PM EST
Where
Halifax County, 9 mi NE of Halifax
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.867, -78.800

Thunderstorm Wind, Halifax

When
April 28, 5:15 PM EST
Where
Halifax County, Halifax
Reported by
LAW ENFORCEMENT
Coordinates
36.767, -78.917

Thunderstorm Wind, Halifax

When
April 28, 5:15 PM EST
Where
Halifax County, Clover
Reported by
TRAINED SPOTTER
Coordinates
36.833, -78.733

Hail, Halifax

When
April 28, 5:15 PM EST
Where
Halifax County, Volens
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.933, -79.017

Hail, Halifax

When
April 28, 5:25 PM EST
Where
Halifax County, Halifax
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.767, -78.917

Hail, Halifax

When
April 28, 5:30 PM EST
Where
Halifax County, Nathalie
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.933, -78.950

Hail, Danville (C)

When
April 28, 5:38 PM EST
Where
Danville (C) County, Danville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.583, -79.417

Thunderstorm Wind, Danville (C)

When
April 28, 5:40 PM EST
Where
Danville (C) County, Danville
Property damage
$200
Reported by
LAW ENFORCEMENT
Coordinates
36.583, -79.417

Hail, Charlotte

When
April 28, 5:40 PM EST to 5:45 PM EST
Where
Charlotte County, 3 mi N of Red Oak
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.833, -78.617

Hail, Tazewell

When
April 28, 6:30 PM EST to 6:35 PM EST
Where
Tazewell County, Bluefield
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
37.250, -81.283

Hail, Bland

When
April 28, 6:45 PM EST
Where
Bland County, Rocky Gap
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
37.233, -81.100

Hail, Pulaski

When
April 28, 7:05 PM EST
Where
Pulaski County, Dublin
Measured
1.75 in hail
Reported by
UNKNOWN
Coordinates
37.117, -80.700

Hail, Pulaski

When
April 28, 7:05 PM EST
Where
Pulaski County, Pulaski
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -80.800

Thunderstorm Wind, Floyd

When
April 28, 7:20 PM EST
Where
Floyd County, Willis
Reported by
UNKNOWN
Coordinates
36.850, -80.483

Hail, Montgomery

When
April 28, 7:30 PM EST
Where
Montgomery County, Riner
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
37.067, -80.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyThe tornado archive for Virginia, 2002Warnings in Virginia, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292319, 5292322, 5292324, 5292320, 5292321, 5292323, 5292325, 5292326, 5292417, 5292420, 5292328, 5292418, 5292419, 5292421, 5292327, 5292329, 5292416, 5292330, 5292331, 5292414, 5292332, 5292333, 5292334, 5292335, 5292336, 5292338, 5292412, 5292413, 5292337, 5292342, 5292339, 5292340, 5292341, 5292343, 5292344, 5292345, 5292415, 5292346, 5292411.